Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 108, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 19, 2004, 7:52 PM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2004, 7:52 PM CDT (00:52 UTC)
- Expired
- May 19, 2004, 8:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Cerro Gordo County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 172 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
076 WUUS53 KDMX 200052 SVRDMX IAC033-195-200145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 751 PM CDT WED MAY 19 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA THIS INCLUDES THE CITY OF MASON CITY SOUTHERN WORTH COUNTY IN NORTH CENTRAL IOWA * UNTIL 845 PM CDT * AT 748 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF FERTILE...OR ABOUT 22 MILES WEST OF MASON CITY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR FERTILE AROUND 805 PM... 4 MILES SOUTH OF HANLONTOWN AROUND 810 PM... 4 MILES NORTH OF MASON CITY MUNICIPAL AIRPORT AROUND 815 PM... 6 MILES SOUTH OF MANLY AROUND 825 PM... NEAR MASON CITY AROUND 830 PM AND NEAR PLYMOUTH AROUND 835 PM. THIS STORM HAS A HISTORY OF LARGE HAIL TO THE SIZE OF QUARTERS AND SEVERE THUNDERSTORM WINDS TO 60 MPH. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM WEDNESDAY EVENING FOR WESTERN IOWA. LAT...LON 4337 9350 4308 9349 4307 9304 4336 9303 $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:44 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, May 19, 2:44 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 244 PM CDT WED MAY 19 2004 .SHORT TERM...TNGT THRU THU NGT NEAR TERM FORECAST ISSUES DEAL WITH SEVERE POTENTIAL TONIGHT AND ANY THREAT FOR FLOODING ESPECIALLY SW CWA. CURRENT SYNOPSIS SHOWING UPPER LEVEL 300HPA JET STREAK THROUGH GREAT BASIN INTO WRN DAKOTAS WITH GOOD 40 TO 80 METER HEIGHT FALLS AT 500 BELOW LEFT EXIT REGION IN ERN MT/ND. 500 RIDGING EXTENDING THROUGH THE CENTRAL PLAINS WITH SOMEWHAT OF A WEAKLY DIFFLUENT FLOW OVER THE STATE. BETTER THAN 50 DEG TDS AT 850 FROM BIS SOUTH TO MPX AND ILX WITH 850 WARM FRONT EVIDENT IN ANALYSIS FROM WRN KS TO CENTRAL MO. SFC ANALYSIS HAS SEEN FRONTAL BOUNDARY SURGING NORTHWARD THROUGH EASTERN KS/NW MO AND IS FAVORED AREA FOR CONVECTIVE INITIATION THIS EARLY THIS AFTERNOON ALONG SFC INSTABILITY GRADIENT AS H5 SHORT WAVE EJECTS INTO AREA FROM NORTHERN PLAINS. GIVEN EXTREME INSTABILITY...GREAT LOCALIZED BULK SHEAR AND STEEP LOW LEVEL THETA-E LAPSE RATES THINK DAMAGING WIND POTENTIAL IS HIGH WITH ANY LONG LIVED SUPERCELLS THIS EVENING. FORECAST SOUNDING HWBZS AROUND 11K SHOWING GOOD LARGE HAIL POTENTIAL. TOR IS POTENTIAL IN FAR SW WITH EHIS APPROACHING 3 AND WILL LIKELY EXPAND THROUGH S-CENTRAL. LIMITING FACTOR OVERALL APPEARS TO BE EXTENSIVE CLOUD COVER OVER THE CWA...BUT THIS IS STEADILY ERODING ON THE SOUTHERN EDGE...BEGINNING TO TURN FROM OVERCAST TO CLOUD STREETS. POTENTIAL FOR FLASH FLOODING EXISTS WITH CURRENT PWATS 1-1.25 INCHES AND AVERAGING 150-170 PERCENT OF NORMAL IN COMBINATION WITH RECENT FLOODING OVER WEEKEND WILL NEED FLOOD WATCH. QUESTION WILL BE HOW EXTENSIVE OF AN AREA TO COVER. POTENTIAL EXISTS FOR SIGNIFICANT TRAINING OF CELLS IF ANY SYSTEM SHIFTS TO LINEAR CONVECTIVE MODE LATE. LOWEST FFG GUIDANCE NUMBERS ARE FOUND SOUTH OF I-80 AND WEST OF I-35 CORRIDOR. ACTIVE PATTERN CONTINUES WITH ETA PLAYING OUT RELEASING INSTABILITY CENTERED MORE OVER EASTERN THIRD OF IOWA ALONG SYNOPTIC BOUNDARY. ALOT WILL DEPEND ON LOCALIZED MESOSCALE BOUNDARIES LEFT OVER FROM TONIGHT HOWEVER. THE PROLONGED PERIOD OF POTENTIAL HEAVY RAINS LENDS VALIDITY TO FLOOD WATCH. .LONGER TERM...FRI THROUGH WED REGION REMAINS IN ZONAL TO INCREASING SWRLY FLOW ALOFT INTO WEEKEND. BOTH THE ECMWF AND GFS ARE CONSISTENT WITH LOW SFC PRESSURE OVER PLAINS AND SYNOPTIC THERMAL BOUNDARY LIFTING TO GENERALLY TO NORTH OF STATE PLACING BEST POPS OVER NRN FORECAST AREA ON FRIDAY/FRIDAY NIGHT. AS FOCUS FOR STORMS...LOW POPS PDS EXIST STILL IN THE MONDAY TIMEFRAME. MADE MINOR UPWARD ADJUSTMENTS TO TEMPS IN SRN CWA OVER WEEKEND. ADDED DAY 7 (WED) POPS GIVEN PERSISTENT PVA REGIME. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH WEDNESDAY NIGHT THROUGH THURSDAY ALONG AND SOUTH OF I-80 AND ALONG AND WEST OF I-35. && RUSSELL
Hazardous weather outlook, May 19, 3:51 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CDT WED MAY 19 2004 IAZ044-045-057>059-070>072-081>083-092>094-192145- ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR- GUTHRIE-MADISON-RINGGOLD-TAYLOR-UNION- 351 PM CDT WED MAY 19 2004 ...EXPLOSIVE DEVELOPMENT OF SEVERE THUNDERSTORMS LIKELY BY 5 PM... ISOLATED SUPERCELL THUNDERSTORMS ARE LIKELY OVER THE NEXT 1 TO 2 HOURS ALONG A WARM FRONT WHICH LIES JUST WEST OF AUDUBON...CASS... ...ADAMS AND TAYLOR COUNTIES. THIS INCLUDES AREAS IN AND AROUND AUDUBON...ATLANTIC...CORNING...GREENFIELD...BEDFORD...CRESTON... AND MOUNT AYR. THESE STORMS COULD BECOME DANGEROUS QUICKLY...WITH FAST DEVELOPING TORNADOES AND VERY LARGE HAIL. BE PREPARED TO TAKE APPROPRIATE ACTION IF A WARNING IS ISSUED. && STORM SPOTTER GROUPS SHOULD BE READY FOR ACTIVATION SOON. KULA
In the hours before
Local storm report, May 19, 7:11 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND GST 2 S BUFFALO CENTER 43.36N 93.94W
05/19/2004 60 MPH WINNEBAGO IA LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
&&
MRLocal storm report, May 19, 7:29 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 5 S BUFFALO CENTER 43.32N 93.94W
05/19/2004 1.00 INCH WINNEBAGO IA LAW ENFORCEMENT
REPORTED BY WINNEBAGO COUNTY SHERRIFF.
&&
MRLocal storm report, May 19, 7:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND GST 5 S BUFFALO CENTER 43.32N 93.94W
05/19/2004 60 MPH WINNEBAGO IA LAW ENFORCEMENT
REPORTED BY WINNEBAGO COUNTY SHERRIFF.
&&
MRLocal storm report, May 19, 7:35 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 4 NNE WODEN 43.28N 93.88W
05/19/2004 0.88 INCH WINNEBAGO IA TRAINED SPOTTER
&&
MRLocal storm report, May 19, 7:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL 2 ENE CRYSTAL LAKE 43.23N 93.76W
05/19/2004 0.88 INCH HANCOCK IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
&&
MRLocal storm report, May 19, 7:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 1 WSW FOREST CITY 43.25N 93.65W
05/19/2004 0.88 INCH WINNEBAGO IA TRAINED SPOTTER
&&
KULAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:00 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 60 min |
| May 20, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 39 min |
| May 20, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 41 min |
| May 20, 6:21 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.